No parents want their child to suffer. When your child is sick, especially with a fever, he or she can feel miserable, which in turn makes you feel miserable, too! Fever-reducing medications, such as acetaminophen (Tylenol) and ibuprophen (Motrin) have long been known to improve symptoms associated with infections. Pediatricians recommend, however, that these medications only be used if the fever is affecting the child’s behavior (except in youg infants) or if it is extremely high. The fever itself is not harmful and is in fact a way the immune system fights the infection.
A study recently published in the Annals of Allergy, Asthma and Immunology by Kang et al., examined the association between acetaminophen exposure in the first year of life and the risk of developing asthma. The researchers found that those preschool children (3-7 years old) who used acetaminophen for more than three days during the first year of life, especially if they have a family history of asthma, were significantly more likely to have asthma. Similar results have been seen in other studies, but this study controlled for lung infections associated with an increased risk of asthma. At this point, these are only associations, and the results cannot clarify cause and effect. Also, it is unknown whether or not this risk remained as the children got older. More studies are needed to help clarify this risk, but the results are quite intriguing and would certainly lead me to recommend that those families with a history of asthma should limit the use of acetaminophen during the first year of life.